Communications in Mathematical Physics

, Volume 285, Issue 1, pp 31–65 | Cite as

Hamiltonian Systems of Hydrodynamic Type in 2 + 1 Dimensions

  • E. V. FerapontovEmail author
  • A. Moro
  • V. V. Sokolov


We investigate multi-dimensional Hamiltonian systems associated with constant Poisson brackets of hydrodynamic type. A complete list of two- and three-component integrable Hamiltonians is obtained. All our examples possess dispersionless Lax pairs and an infinity of hydrodynamic reductions.


Hamiltonian System Dispersion Curve Equivalence Transformation Hydrodynamic Type Hamiltonian Density 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blaszak M.: Classical R-matrices on Poisson algebras and related dispersionless systems. Phys. Lett. A 297(3–4), 191–195 (2002)zbMATHCrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Blaszak M., Szablikowski B.M.: Classical R-matrix theory of dispersionless systems. II. (2 + 1) dimension theory. J. Phys. A35(48), 10345–10364 (2002)ADSMathSciNetGoogle Scholar
  3. 3.
    Boyer C.P., Finley J.D.: Killing vectors in self-dual Euclidean Einstein spaces. J. Math. Phys. 23, 1126–1130 (1982)zbMATHCrossRefADSMathSciNetGoogle Scholar
  4. 4.
    Burnat M.: The method of Riemann invariants for multi-dimensional nonelliptic system. Bull. Acad. Polon. Sci. Sr. Sci. Tech. 17, 1019–1026 (1969)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Dafermos, C.: Hyperbolic conservation laws in continuum physics. Berlin-Heidelberg-New York: Springer-Verlag, 2000Google Scholar
  6. 6.
    Dubrovin B.A., Novikov S.P.: Poisson brackets of hydrodynamic type. Dokl. Akad. Nauk SSSR 279(2), 294–297 (1984)ADSMathSciNetGoogle Scholar
  7. 7.
    Dubrovin B.A., Novikov S.P.: Hydrodynamics of weakly deformed soliton lattices. Differential geometry and Hamiltonian theory. Russ. Math. Surv. 44(6), 35–124 (1989)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Godunov S.K.: An interesting class of quasi-linear systems. Dokl. Akad. Nauk SSSR 139, 521–523 (1961)MathSciNetGoogle Scholar
  9. 9.
    Fairlie D.B., Strachan I.A.B.: The algebraic and Hamiltonian structure of the dispersionless Benney and Toda hierarchies. Inverse Problems 12(6), 885–908 (1996)zbMATHCrossRefADSMathSciNetGoogle Scholar
  10. 10.
    Ferapontov E.V., Khusnutdinova K.R.: On integrability of (2+1)-dimensional quasilinear systems. Commun. Math. Phys. 248, 187–206 (2004)zbMATHCrossRefADSMathSciNetGoogle Scholar
  11. 11.
    Ferapontov E.V., Khusnutdinova K.R.: The characterization of 2-component (2+1)-dimensional integrable systems of hydrodynamic type. J. Phys. A: Math. Gen. 37(8), 2949–2963 (2004)zbMATHCrossRefADSMathSciNetGoogle Scholar
  12. 12.
    Ferapontov E.V., Khusnutdinova K.R.: Double waves in multi-dimensional systems of hydrodynamic type: the necessary condition for integrability. Proc. R. Soc. A462, 1197–1219 (2006)ADSMathSciNetGoogle Scholar
  13. 13.
    Ferapontov E.V., Khusnutdinova K.R., Tsarev S.P.: On a class of three-dimensional integrable Lagrangians. Commun. Math. Phys. 261(1), 225–243 (2006)zbMATHCrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Gibbons J., Tsarev S.P.: Reductions of the Benney equations. Phys. Lett. A211, 19–24 (1996)ADSMathSciNetGoogle Scholar
  15. 15.
    Gibbons J., Tsarev S.P.: Conformal maps and reductions of the Benney equations. Phys. Lett. A258, 263–271 (1999)ADSMathSciNetGoogle Scholar
  16. 16.
    Haantjes J.: On X m-forming sets of eigenvectors. Indag. Math. 17, 158–162 (1955)MathSciNetGoogle Scholar
  17. 17.
    Krichever I.M.: The τ-function of the universal Whitham hierarchy, matrix models and topological field theories. Comm. Pure Appl. Math. 47(4), 437–475 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Manas M., Medina E., Mart’nez Alonso L.: On the Whitham hierarchy: dressing scheme, string equations and additional symmetries. J. Phys. A 39(10), 2349–2381 (2006)zbMATHCrossRefADSMathSciNetGoogle Scholar
  19. 19.
    Mokhov O.I.: Poisson brackets of Dubrovin-Novikov type (DN-brackets). Funct. Anal. Appl. 22(4), 336–338 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Mokhov, O.I.: The classification of nonsingular multidimensional Dubrovin-Novikov brackets., 2006
  21. 21.
    Odesskii, A., Sokolov, V.: On 3-D hydrodynamic type systems possessing pseudopotential with movable singularities., 2007
  22. 22.
    Pavlov M.V.: Classification of integrable Egorov hydrodynamic chains. Theoret. and Math. Phys. 138(1), 45–58 (2004)CrossRefADSMathSciNetGoogle Scholar
  23. 23.
    Pavlov, M.V.: The Kupershmidt hydrodynamic chains and lattices. Int. Math. Res. Not. Art. ID 46987 (2006), 43 pp.Google Scholar
  24. 24.
    Peradzyński Z.: Riemann invariants for the nonplanar k-waves. Bull. Acad. Polon. Sci. Sr. Sci. Tech. 19, 717–724 (1971)zbMATHGoogle Scholar
  25. 25.
    Sidorov, A.F., Shapeev, V.P., Yanenko, N.N.: The method of differential constraints and its applications in gas dynamics. Novosibirsk: ‘Nauka’ (1984), 272 pp.Google Scholar
  26. 26.
    Szablikowski, B.M., Blaszak, M.: Dispersionful analogue of the Whitham hierarchy., 2007
  27. 27.
    Tsarev S.P.: Geometry of hamiltonian systems of hydrodynamic type. Generalized hodograph method. Izv. AN USSR Math. 54(5), 1048–1068 (1990)Google Scholar
  28. 28.
    Zakharov, E.V.: Dispersionless limit of integrable systems in 2 + 1 dimensions, in Singular Limits of Dispersive Waves, Ed. N.M. Ercolani et al., NY: Plenum Press, 1994, pp. 165–174Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of Mathematical SciencesLoughborough UniversityLoughboroughUnited Kingdom
  2. 2.Landau Institute for Theoretical PhysicsMoscowRussia

Personalised recommendations